Advertisement

How can I help my partner deal with sexual dysfunction after surgery?

Madeleine M. Castellanos, MD
Psychiatry
If your guy is experiencing problems with erectile dysfunction (ED) or other sexual dysfunction after surgery or radiation, try these tips:
  • Talk with his doctor. His physician can give him more information on how surgery and other treatments can affect his sex life and may be able to suggest treatment options for ED or other dysfunctions.
  • Communicate with each other. Be there for him as he copes with the side effects of surgery or other treatments and let him know you want to work on these issues together. Ask him to tell you when he's ready for sex and what you can do to help the process, and remind him that a man is worth much more than just his penis.
  • Explore your options. If intercourse isn't possible, try other activities, like kissing, touching, enjoying oral sex, or using toys. The more options you have, the better chance you have for a fulfilling sexual relationship.
  • See an expert. A qualified sex therapist or counselor can help you both learn how to better cope with the problem, and can help you express the multitude of feelings that occur with illness and surgery.

Continue Learning about Erectile Dysfunction

What Causes Erectile Dysfunction?
What Causes Erectile Dysfunction?
Is Erectile Dysfunction Common After Prostate Cancer Treatment?
Is Erectile Dysfunction Common After Prostate Cancer Treatment?
Is It Important to Look For Psychological Causes of Erectile Dysfunction?
Is It Important to Look For Psychological Causes of Erectile Dysfunction?
How Can Bladder Cancer Treatment Affect a Man's Sexual Health?
How Can Bladder Cancer Treatment Affect a Man's Sexual Health?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.